Montana, 2023

Flood and Heavy Rain in Montana, May 16 to 22, 2023

May 16 to 22, 2023 · NWS TFX · 4 events in 1 county or zone

Spring rains across the area resulted in additional high elevation snowmelt which led to elevated water levels along many creeks and streams. Belt Creek flooded for a second time this month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Spring rains across the area resulted in additional high elevation snowmelt which led to elevated water levels along many creeks and streams. Belt Creek flooded for a second time this month. Water levels crested at 6.78 feet at the river gauge along Belt Creek near Monarch. Water briefly impacted Sluice Boxes State Park's entrance parking lot and flooded primarily fields and driveways from Sluice Boxes northward to near Armington. Two men visiting Sluice Boxes State Park were impacted by the fast moving water current associated with the high water levels and ultimately drown. Water levels were high all the way from near Belt to near Neihart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 16, 1:04 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, May 16, 1:04 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
204 PM MDT Tue May 16 2023

.SYNOPSIS...

Scattered showers and thunderstorms will become more numerous over
North-central Montana this evening and tonight as a cold front moves
southward from Canada. This activity will weaken and move into
Southwestern Montana on Wednesday. A cooler airmass moves across the
region for the second half of the work week before warmer than
average temperatures redevelop this weekend.

&&

.DISCUSSION...

Showers and thunderstorms are already developing just south of
the Hi-line, where the leading edge of a Canadian cold front is
located. This activity will become more widespread later this
afternoon/evening as the front continues to advance southward.
Storms have also developed over the Snowy Mountains and over the
higher terrain of the southwest. Some storms may be on the strong
side, with gusty winds being the primary hazard, especially for
northern areas where DCAPE is exceeding 800 J/kg and SB CAPE is
around 1000 to 1500 J/kg. Small hail can also be expected with
today's activity, but the lack of wind shear should prevent hail
from becoming a significant factor. PWATS increasing to the 0.75
to 0.90 inch range will increase the chances for heavy downpours,
especially for northern areas. In addition to the thunderstorms,
the front will also bring a period of gusty northerly winds and
Canadian wild fire smoke will move southward behind the front,
mostly impacting Central/North-central areas. Uncertainties exist
with the smoke's impact on visibility or air quality by the time
it moves into the area but it will likely at least create some
hazy conditions and a smell of smoke for some areas. Showers and
thunderstorms gradually transition to stratiform rain later
tonight. Northerly/upslope flow behind the front will likely
maintain an area of precipitation across areas from Great Falls
east to Lewistown through early Wednesday morning. Precipitation
amounts of over 0.25" are most likely (>50% probability) across
Teton, Pondera, Cascade and Judith Basin Counties with
probabilities for amounts exceeding 0.75" in these areas around
20-30%. The risk for excessive rainfall amounts is low (<5%) but
localized heavier rainfall this evening could result in some
ponding of water in urban or low-lying areas.

Showers and thunderstorms weaken and shift into the southwest on
Wednesday as the front continues southward. Temperatures cool back
to seasonal averages across the area in the cooler airmass behind
the front through Thursday. A continued northerly flow will
maintain some wildfire smoke, but again the extent of the impacts
are uncertain at this time. - RCG/Hoenisch

Looking ahead, warmer temperatures return Friday through the
upcoming weekend as the cooler airmass moves off to the east with
upper level ridging re-amplifying along the west coast. Mainly dry
conditions are expected through Saturday with increasing
uncertainty later this weeekend into next week as moisture
increases again with potential for troughing developing near the
west coast next week. - Hoenisch

&&

.AVIATION...
1230 PM MDT Tue May 16 2023 (16/18Z TAF Period)

Note: The National Weather Service Great Falls Weather Forecast
Office manages the following TAFs: KCTB, KHVR, KGTF, KLWT, KHLN,
KBZN, KEKS and KWYS.

VFR conditions prevail through early this afternoon before scattered
showers and thunderstorms develop with local MVFR and mountain
obscuration late this afternoon. More widespread showers and
thunderstorms develop late this afternoon and evening across north-
central MT in ahead of a cold front moving south from Canada. MVFR
in heavier rain with thunderstorms associates with the southward
moving front across north-central MT this evening with an area
showers and MVFR conditions progressing south through central MT
overnight. West to southwest surface winds develop and increase at
most terminals by this afternoon with a shift to gusty north winds
occurring with the frontal passage this evening. Hoenisch/Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Precipitation with localized rainfall amounts in excess of 0.75"
is expected across western portions of central/N-central MT
tonight. While these higher amounts will be isolated, some ponding
of water is likely if storms occur in areas of poor drainage.
Also, some creeks and smaller rivers may see localized rises due
to the rainfall and continued mountain snow melt. Belt Creek near
Monarch, Badger Creek near Browning, and the Dearborn River near
Craig are some of the rivers that are already near or approaching
bankful and will continue to be monitored. The shower and
thunderstorm activity will weaken and move southward into Southwest
Montana on Wednesday. Anyone near rivers, creeks, and streams
should be alert to water level rises tonight into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  67  45  68 /  80  30  10   0
CTB  48  66  40  69 /  80  10  10   0
HLN  54  70  48  74 /  60  60  30  10
BZN  47  64  43  69 /  40  80  20  10
WYS  33  63  32  64 /  50  90  30  40
DLN  46  67  44  69 /  30  70  30  20
HVR  52  71  41  70 /  80   0   0   0
LWT  49  63  42  64 /  70  80  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 16, 12:40 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Tue May 16 2023

MTZ315-319-320-322>330-162115-
Upper Blackfoot and MacDonald Pass-Helena Valley-
Big Belt, Bridger and Castle Mountains-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Marysville, Lincoln, Flesher Pass,
MacDonald Pass, Helena, Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Montana City, Clancy, Boulder,
Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman,
Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass,
Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass,
Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass
140 PM MDT Tue May 16 2023

Showers and thunderstorms are developing across southwest Montana
and moving northeastward through the afternoon and evening hours.
Some storms may produce erratic gusty winds up to 40 MPH.
Additionally, some storms may produce periods of heavy rain and hail.
Special weather statement, May 16, 12:52 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
152 PM MDT Tue May 16 2023

MTZ301>309-311-313-314-318-162115-
East Glacier Park Region-Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Hill County-Northern Blaine County-
Southern Rocky Mountain Front-Southern High Plains-
Eastern Pondera and Eastern Teton-
Bears Paw Mountains and Southern Blaine-
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Devon, Shelby, Chester,
Galata, Joplin, Lothair, Whitlash, Havre, Chinook, Zurich,
Harlem, Hogeland, Fort Belknap, Rogers Pass, Bynum, Choteau,
Pendroy, Brady, Conrad, Ledger, Rocky Boy, Raynesford, Geyser,
Stanford, Windham, Benchland, Hobson, Moccasin, Hilger,
and Lewistown
152 PM MDT Tue May 16 2023

Showers and thunderstorms are developing across portions of
north-central and central Montana. These showers and thunderstorms
continue to develop and move through the region during the
afternoon and evening hours, today. Some storms may produce
erratic gusty winds up to 40 MPH. Additionally, some storms may
produce periods of heavy rain and hail.
Special weather statement, May 16, 2:21 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
321 PM MDT Tue May 16 2023

MTZ301>305-307>310-312-162145-
Hill County MT-Eastern Pondera and Eastern Teton MT-
Western and Central Chouteau County MT-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-Eastern Toole and Liberty MT-
Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
321 PM MDT Tue May 16 2023

...A strong cold front will impact portions of North Central Montana
through at least 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 21 miles north of Inverness to 23 miles south
of Chester to 14 miles south of The Knees to Choteau to 6 miles
south of East Glacier Park Village. Movement was southeast at 30
mph. Scattered thunderstorms have also developed along and behind
this front, while gusty northerly winds behind the front have
brought wildfire smoke in from Canada.

HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Smoke behind the cold front may reduce visibility
         to one mile or less.

Locations impacted include...
Great Falls, Shelby, Conrad, Choteau, Fort Benton, Chester,
Fairfield, Valier, Dutton, Lothair, Fort  Shaw, Joplin, Brady, The
Knees, Highwood, Heart Butte, East Glacier Park Village, Inverness,
Black Eagle and Gildford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4784 11038 4744 11102 4749 11216 4816 11303
      4846 11333 4846 11243 4856 11184 4872 11123
      4900 11103 4900 10997
TIME...MOT...LOC 2117Z 322DEG 27KT 4887 11063 4817 11086 4781 11136
4783 11216 4836 11318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, May 16, 2:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
350 PM MDT Tue May 16 2023

MTZ301-302-304-305-307>313-316-317-320-162230-
Eastern Pondera and Eastern Teton MT-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Hill County MT-Southern Rocky Mountain Front MT-
Eastern Toole and Liberty MT-
Bears Paw Mountains and Southern Blaine MT-Gates of the Mountains MT-
Northern High Plains MT-
350 PM MDT Tue May 16 2023

...A strong cold front will continue to impact portions North
Central and Central Montana through at least 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 25 miles north of Gildford to 12 miles north
of Fort Benton to 6 miles northwest of Great Falls to 10 miles
northeast of Augusta to 13 miles west of Heart Butte. Movement was
southeast at 30 mph. Scattered thunderstorms have also developed
along and behind this front, while gusty northerly winds behind the
front have brought wildfire smoke in from Canada.

HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Smoke behind the cold front may reduce visibility
         to one mile or less.

Locations impacted include...
Great Falls, Choteau, Fort Benton, Chester, Cascade, Big Sandy,
Fairfield, Belt, Dutton, Geraldine, Joplin, Highwood, East Glacier
Park Village, Inverness, Black Eagle, East Glacier Park, Fort Shaw,
Fort  Shaw, The Knees and Heart Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 10976 4753 11021 4698 11106 4702 11219
      4780 11307 4792 11309 4795 11292 4801 11289
      4813 11301 4817 11323 4855 11337 4793 11167
      4840 11119 4900 11075
TIME...MOT...LOC 2148Z 337DEG 27KT 4893 11033 4801 11066 4754 11142
4758 11222 4825 11313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, May 16, 3:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
431 PM MDT Tue May 16 2023

MTZ301-302-304>317-320-162315-
Eastern Pondera and Eastern Teton MT-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Hill County MT-
Southern Rocky Mountain Front MT-Eastern Toole and Liberty MT-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-Gates of the Mountains MT-
Northern High Plains MT-
431 PM MDT Tue May 16 2023

...A strong cold front will continue to impact portions of North
Central and Central Montana through at least 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 29 miles north of Beaver Creek to 10 miles
southeast of Fort Benton to 8 miles south of Great Falls to 16 miles
west of Cascade to 22 miles south of Heart Butte. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Smoke behind the cold front may reduce visibility
         to one mile or less. Scattered thunderstorms have also
         developed along and behind this front, while gusty
         northerly winds behind the front have brought wildfire
         smoke in from Canada.

Locations impacted include...
Great Falls, Havre, Choteau, Fort Benton, Cascade, Big Sandy,
Fairfield, Belt, Geraldine, Parker School, Joplin, Highwood, East
Glacier Park Village, Azure, Inverness, Black Eagle, Geyser, Fort
Shaw, Beaver Creek and Fort  Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4736 11014 4697 11101 4697 11245 4794 11302
      4801 11289 4813 11301 4817 11323 4849 11346
      4835 11272 4784 11202 4778 11156 4797 11097
      4900 11069 4899 10919
TIME...MOT...LOC 2229Z 333DEG 19KT 4897 10984 4772 11049 4738 11129
4729 11205 4797 11294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, May 16, 3:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Tue May 16 2023

MTZ304-305-310-162315-
Hill County MT-Western and Central Chouteau County MT-
Eastern Toole and Liberty MT-
453 PM MDT Tue May 16 2023

...A cluster of strong thunderstorms will impact portions of east
central Liberty, southwestern Hill and north central Chouteau
Counties through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over southeastern Liberty and southwestern Hill
Counties, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, penny size hail, and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chester, Joplin, Inverness, Rudyard and Kenilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4849 11100 4864 11077 4837 11001 4804 11045
TIME...MOT...LOC 2251Z 313DEG 12KT 4839 11058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Cascade

When
May 16, 4:00 PM MST to May 17, 3:08 AM MST
Where
Cascade County, 6.41 mi NE of Wayne
Reported by
Mesonet
Coordinates
47.490, -110.860

Rainfall of 1.88 inches fell overnight at station FW2944 BELT.

Heavy Rain, Cascade

When
May 16, 4:00 PM MST to 5:30 PM MST
Where
Cascade County, 5 mi S of Cascade
Reported by
CoCoRaHS
Coordinates
47.198, -111.720

Observer located about five miles south of Cascade reported 1.11 inches of rain fell over a 90 minute period.

Heavy Rain, Cascade

When
May 16, 5:00 PM MST to May 17, 3:00 AM MST
Where
Cascade County, 6.42 mi NNE of Wayne
Reported by
Trained Spotter
Coordinates
47.500, -110.880

Spotter reported 1.93 inches of rain that fell during the evening and overnight hours.

Flood, Cascade

When
May 17, 7:00 AM MST to May 22, 9:00 AM MST
Where
Cascade County, 0.47 mi N of Armington to 3 mi ESE of Armington
Cause
Heavy Rain / Snow Melt
Deaths
2 direct, 0 indirect
Property damage
$60,000
Reported by
River/Stream Gage
Coordinates
47.377, -110.921

BTCM8, Belt Creek near Monarch, crested at 6.79 feet on May 17th. Water levels resulted in strong currents that claimed the lives of two men visiting from Canada. The two men went into the fast moving water to retrieve their dog. The dog made it to shore, but the two men were pulled downstream and ultimately drowned. Water levels also flooded a portion of Sluice Boxes State Park's entrance parking lot as well as fields and yards from Sluice Boxes northward to Armington. A house in Neihart was flooded near the area were O'Brien Creek enters Belt Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Cascade2023-05-2162MaleIn WaterDirect
Flood, Cascade2023-05-2121MaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102213, 1102214, 1102215, 1102212.